Arizona, 2021

Heat in Arizona, August 7 to 8, 2021

August 7 to 8, 2021 · NWS PSR · 6 events in 3 counties and zones

A persistent strong upper level ridge over the Southwest led to continued above normal temperatures during the first part of August. Temperatures during this time approached 110 degrees in Phoenix.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
17
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A persistent strong upper level ridge over the Southwest led to continued above normal temperatures during the first part of August. Temperatures during this time approached 110 degrees in Phoenix. According to the Maricopa County Department of Public Health, 17 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 6, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1023 PM MST Fri Aug 6 2021

.UPDATE...Updated Aviation Weather Discussion.

&&

.SYNOPSIS...
Not quite as hot over the Greater Phoenix area as highs drop closer
to normal, near 105 to 107 degrees for the next couple of days. A
gradual cooling trend continues into early next week. Meanwhile,
there will be a slow increase in storm chances over Arizona the
next several days. Storm chances remain in the single digits over
the lower elevations through Sunday before reaching the low double
digits Monday through Wednesday. Better storm chances develop over
the higher terrain.

&&

.DISCUSSION...
A very moist boundary layer is in place across much of south-
central Arizona with dewpoints holding firm in the mid-60s to near
70. This moisture surge was enhanced by outflow from decaying
nocturnal convection over northwest Mexico, with a boundary moving
northward into southern and central Arizona. Strong diurnal
heating has resulted in a very unstable air mass with MLCAPE
values over 1000 J/kg and approaching 2000 J/kg, but enough CINH
is present to currently suppress convection across the lower
deserts. Satellite trends shows cumulus development over the
higher terrain east of Phoenix, as well as more recent development
(as of 130 PM MST) over some parts of the lower deserts. It
certainly is possible that an isolated thunderstorm will develop
over the deserts this afternoon and early evening, with an
accompanying threat of blowing dust possible. Certainly the
possibility of outflows extending well away from any convection
towards the Phoenix area and western Maricopa County this
afternoon. Locally heavy rainfall will also be possible,
especially with any storms over southern Gila County.

Meanwhile, a passing shortwave to the north will keep weak
westerly flow aloft positioned over Arizona, which should maintain
a low-grade Monsoon pattern into at least Saturday. A second
stronger upper low is forecast to move across the Northern Rockies
on Sunday, which will keep the area of high pressure suppressed
farther south, and maintain temperatures slightly above normal.

Beginning on Monday and early to mid next week a noticeable portion
of the Cluster family start to show some signals of increasing
moisture and storm chances. This is the result of Clusters favoring
high pressure repositioning further to the N and NW of the region
which could give easterly waves and inverted troughs in N MX
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storm intrusions
into the region. For now NBM POPS favor 20-30% for next week while
WPC QPF remains mainly very low/modest.

What is more certain is the moderating effect that the increase in
moisture will have on temperatures. Highs are favored to fall to
near normal by Sunday and below normal by Monday. After that below
normal high temperatures remain favored through late next week
with highs mostly in the low 100s.

&&

.AVIATION...Updated at 0523z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current
westerly winds are expected to transition to a later-than-normal
switch to typical easterly drainage winds tonight (9-10Z). As far as
Saturday is concerned, an-earlier-than normal switch to westerly
winds can be anticipated, with some gustiness likely by
afternoon/evening. Lighter westerly winds are then expected to
persist through most, or all of tomorrow night. At this point, TS
activity/outflows are expected to remain well outside of the PHX
area through the entire TAF period.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, south to southeast winds will predominate with speeds
generally around 8-12 kts. At KBLH, southerly winds are expected
through the entire TAF period with light southerly winds picking up
Saturday afternoon/evening, with gusts as high as 25 kts.

&&

.FIRE WEATHER...
Monday through Friday:
A subtle cooling trend continues into early next week. Highs over
south-central AZ will settle a few degrees below normal and near
to slightly above normal near and west of the Lower Colorado River
Valley. Storm chances increase Monday and especially Tuesday and
Wednesday, with an increasing signal for potentially heavy
rainfall over south-central Arizona by the middle of next week.
Humidity values also improve Tuesday and beyond with the
increasing moisture and slightly cooler temperatures. Apart from
thunderstorms, anticipate diurnal southerly breeziness over
southeast CA and southwest AZ during the afternoon and evenings
(lighter overnight/morning hours). Lighter diurnal winds are
favored elsewhere including westerly directions in the afternoon
and evening (modest breeziness at times), then favoring downvalley
patterns in the overnight and morning hours.

&&

.CLIMATE...

Record highs and year of occurrence for 8/6...

                    8/6
Phoenix (PHX)    114/2018

Yuma (NYL)       115/1995

El Centro (IPL)  114/2018

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers/Sawtelle
AVIATION...Percha/Hodges
FIRE WEATHER...Rogers/Sawtelle
CLIMATE...AJ

In the hours before

Special weather statement, Aug 6, 6:40 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Aug 6 2021

AZZ553-554-070215-
Northwest Pinal County AZ-West Pinal County AZ-
640 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Pinal County through
715 PM MST...

At 640 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Freeman, or 18 miles west of Casa Grande, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 152 and 166.
AZ Route 347 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11211 3289 11214 3295 11194 3279 11187
      3278 11188 3276 11205 3273 11205 3272 11207
TIME...MOT...LOC 0140Z 260DEG 6KT 3283 11205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 6, 6:58 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
658 PM MST Fri Aug 6 2021

AZZ559-070230-
Sonoran Desert Natl Monument AZ-
658 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Maricopa County
through 730 PM MST...

At 658 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 36 miles southwest of Casa Grande, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 11237 3268 11220 3251 11221 3250 11221
      3251 11239
TIME...MOT...LOC 0158Z 267DEG 8KT 3257 11224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS
Local storm report, Aug 6, 7:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 PM MST FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     7 S AK-CHIN VILLAGE     32.93N 112.10W
08/06/2021  E55 MPH          PINAL              AZ   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 40 MPH WINDS
            GUSTING TO 55 MPH AND VISIBILITY DOWN TO 1/2
            MILES.

&&

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Central Phoenix

When
August 7, 12:00 AM MST to 11:59 PM MST
Where
Central Phoenix forecast zone
Deaths
2 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Three fatalities (2 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, North Phoenix/Glendale

When
August 7, 12:00 AM MST to 11:59 PM MST
Where
North Phoenix/Glendale forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 7, 12:00 AM MST to 11:59 PM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 8, 12:00 AM MST to 11:59 PM MST
Where
Central Phoenix forecast zone
Deaths
4 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Six fatalities (4 direct and 2 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, North Phoenix/Glendale

When
August 8, 12:00 AM MST to 11:59 PM MST
Where
North Phoenix/Glendale forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 8, 12:00 AM MST to 11:59 PM MST
Where
East Valley forecast zone
Deaths
4 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Five fatalities (4 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Central Phoenix2021-08-07UnknownDirect
Heat, Central Phoenix2021-08-07UnknownDirect
Heat, Central Phoenix2021-08-07UnknownIndirect
Heat, North Phoenix/Glendale2021-08-07UnknownDirect
Heat, East Valley2021-08-07UnknownDirect
Heat, Central Phoenix2021-08-08UnknownDirect
Heat, Central Phoenix2021-08-08UnknownDirect
Heat, Central Phoenix2021-08-08UnknownDirect
Heat, Central Phoenix2021-08-08UnknownDirect
Heat, Central Phoenix2021-08-08UnknownIndirect
Heat, Central Phoenix2021-08-09UnknownIndirect
Heat, North Phoenix/Glendale2021-08-08UnknownDirect
Heat, East Valley2021-08-08UnknownDirect
Heat, East Valley2021-08-08UnknownDirect
Heat, East Valley2021-08-09UnknownDirect
Heat, East Valley2021-08-09UnknownDirect
Heat, East Valley2021-08-09UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071569, 1071570, 1071571, 1071572, 1071573, 1071574.